Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 14, 2003, 6:47 PM MDT for Garfield County, Kane County, Utah. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2003, 6:47 PM MDT (00:47 UTC)
- Expired
- Aug 14, 2003, 8:45 PM MDT
- In force
- 118 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 141 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1999 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 150047 CCA
FFWSLC
UTC017-025-150245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
647 PM MDT THU AUG 14 2003
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH
NORTHEASTERN KANE COUNTY IN UTAH
* UNTIL 845 PM MDT
* AT 642 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER SOUTH CENTRAL GARFIELD COUNTY...OR ABOUT 18 MILES
SOUTHEAST OF ESCALANTE...MOVING SOUTH AT 5 MPH.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF THE
HARRIS AND TWENTY-FIVE MILE WASHES AS WELL AS THE UPPER ESCALANTE
RIVER. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN
STEEP TERRAIN. THIS STORM MAY ALSO MAKE WATERS IN THE COYOTE AND
SCOPRION GULCHES RUN HIGH AND SWIFT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
PERSONS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.
IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER
GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.
LAT...LON 3777 11119 3779 11143 3745 11148 3746 11126
3747 11099What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:35 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 14, 3:35 PM MDT, 3 hours 12 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 335 PM MDT THU AUG 14 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BE OVER THE AREA TONIGHT THROUGH THE WEEKEND. .DISCUSSION...CONVECTION SO FAR TODAY HAS BEEN LIMITED TO THE HIGHER TERRAIN AND MAINLY OVER THE NORTH. THE NORTHEAST FLOW ALOFT THAT HAS SPREAD INTO THE SOUTHEAST HAS SUPPRESSED ACTIVITY BUT I STILL EXPECT ISOLATED CELLS TO DEVELOP THIS EVENING AND LINGER WELL INTO THE NIGHT. CONVECTION SHOULD ALSO PERSIST INTO TONIGHT OVER THE MTNS AND WESTERN VALLEYS. ALTHOUGH WE DEVELOP LOCAL HIGH PRESSURE AT THE SURFACE ALONG THE WASATCH FRONT THIS EVE DUE TO THE PRECIP...THIS SHOULD WEAKEN ENOUGH BY MORNING TO ALLOW SEVERAL MILLIBARS OF SYNOPTIC SCALE GRADIENT TO DEVELOP BETWEEN CENTRAL WYO AND NRN UT AND COMBINE WITH 20-30 KT 700 MB EAST WINDS TO GENERATE A LOCAL CANYON WIND EVENT ALONG THE NORTHERN AND CENTRAL WASATCH FRONT. DONT EXPECT AN ADVISORY LEVEL EVENT BUT IT WILL BE LOCALLY WINDY. ALL SUPPORT ENDS BY FRIDAY AFTERNOON AND WINDS SHOULD TOO. EXPECT THE EAST TO BE MORE ACTIVE TOMORROW ONCE THE FLOW VEERS AROUND TO SOUTHERLY AFTER THE INVERTED TROF PASSES WITH THIS ACTIVITY SPREADING INTO THE REMAINDER OF THE AREA BY LATE IN THE DAY. THE MOIST AIRMASS WILL BE IN PLACE AND WITH THE WEAK TROF OVER WESTERN UT...IT SHOULD STAY QUITE ACTIVE ON SAT. THIS BECOMES A CYCLONIC SHEAR AXIS SUN THEN LATEST GFS REFORMS A LOW ALONG THE SOUTHERN UT BORDER MON AND THIS GRADUALLY DRIFTS NORTHWARD THROUGH THE STATE. MOISTURE WILL STILL BE AVAILABLE THROUGH THIS PERIOD SO WILL KEEP CHANCE POPS GOING THROUGH TUE. SUPPOSEDLY WE WILL START TO DRY AGAIN WED THROUGH THE END OF THE WEEK SO HAVE TRENDED DOWN POPS BUT DONT HAVE A LOT OF CONFIDENCE IN THIS SOLUTION. SLC 5445 CDC 5555 WILENSKY .SLC...NONE.
Hazardous weather outlook, Aug 14, 7:00 AM MDT, 11 hours 47 minutes before
IDZ024-025-UTZ001>021-WYZ021-151300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY DEEP MOISTURE AND LIGHT WINDS WILL ALLOW SLOW MOVING THUNDERSTORMS TO PRODUCE LOCAL HEAVY RAIN OVER MUCH OF SOUTHERN AND CENTRAL UTAH TODAY. THE GREATEST RISK APPEARS TO BE EAST OF HIGHWAY 89 AND SOUTH OF PRICE. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA AT LEAST THROUGH THE WEEKEND. THUNDERSTORMS DEVELOPING IN THIS AIRMASS WILL BE ABLE TO PRODUCE HEAVY RAIN AND MAY BE MOVING SLOWLY ENOUGH AT TIMES TO PRODUCE FLASH FLOODING...ESPECIALLY IN DRAINAGES THAT ARE PREDOMINANTLY ROCKY AND IN AREAS WHERE FIRES HAVE REMOVED MOST OF THE VEGETATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:45 PM MDT | Flash Flood Warning | SLC | Garfield | 2 hr |
| Aug 14, 7:21 PM MDT | Flash Flood Warning | SLC | Emery | 114 min |
| Aug 14, 8:12 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane, San Juan | 63 min |
| Aug 14, 9:25 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 60 min |
| Aug 15, 3:27 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Aug 15, 4:02 PM MDT | Flash Flood Warning | SLC | Garfield, Piute | 88 min |
| Aug 15, 4:40 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 35 min |
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.